Alert archive / Kentucky / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 292, NWS Louisville, KY

July 13, 2004Breckinridge County, Hancock County, Meade County, Kentucky

NWS Louisville, KY issued this severe thunderstorm warning at Jul 13, 2004, 6:57 PM CDT for Breckinridge County, Hancock County, Meade County, Kentucky. It was in force for 48 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 13, 2004, 6:57 PM CDT (23:57 UTC)
Expired
Jul 13, 2004, 7:45 PM CDT
In force
48 min
Issued by
NWS Louisville, KY
Area
Counties, with a storm outline in the text

Counties Breckinridge County, KY, Hancock County, KY, Meade County, KY

The radar

The Louisville radar (KLVX), 48 km from the middle of the area, began a volume at 23:57 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 13, 5:50 PM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 12.0 hours before the alert went out and 193 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 2004-07-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1575 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 2004-07-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 100 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1575 J/kg
Mixed-layer CIN
-36 J/kg
Mixed-layer LCL
937 m above ground
0-6 km bulk shear
19 kt
0-1 km storm-relative helicity
100 m²/s²
0-3 km storm-relative helicity
99 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Louisville, KY wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 13, 1:30 PM CDT, 5 hours 27 minutes earlier.

Area forecast discussion, Jul 13, 1:30 PM CDT, 5 hours 27 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LOUISVILLE KY
230 PM EDT TUE JUL 13 2004

.SHORT TERM...(TNGT THROUGH FRI).

FOCUS ON POTENTIAL SEVERE EVENT TONIGHT.

SPC HAS OUTLOOKED OUR NRN FA WITH A MODERATE RISK WITH A SLGT RISK
IN THE S. EXPECT STRONG TO SEVERE LINEAR MCS TO DEVELOP UPSTREAM
ACRS UPR OH/MSP VLYS AHEAD OF STRONG SHRT WV TROF MOVG TOWARD LOWER
GREAT LAKES. ONE LIKELY TORNADIC SUPERCELL HAS DEVELOPED IN NRN IL
ATTM FED BY EXTREME INSTAB/LOW LVL MSTR (CAPES IN EXCESS OF
5000/LIFTED INDICES OF -15 AND DEWPOINTS NEAR 80.) FORWARD
PROPAGATING MCS SHUD BE IN THE MATURE/POSSIBLY WEAKENING PHASE OF
ITS EVOLUTION LATE TNGT WITH A LEADING SQUALL LINE/TRAILING
STRATIFORM DYNAMIC SYS WITH WIDESPREAD DAMAGING WINDS AND AS NOTED
BY SPC (BOWHEAD TORNADOES...I.E., POSSIBLE TORNADOES JUST POLEWARD
OF THE BOW APEX).

TIMING OF MCS AND WESTWARD EXTENT IN QUESTION. STORMS SHOULD MOVE
RAPIDLY SEWD THIS EVENING WITH INCRSG/DEEPENING NWWD FLO...FASTER
THAN MODELS...THINKING IS ARND SUNSET ACROSS OUR SRN INDIANA
COUNTIES AND PERHAPS ARND MIDNIGHT IN OUR SERN COUNTIES. WILL LEAVE
HIEST POPS (50)IN THE BLUEGRASS REGION (LEX) AND 40 ELSEWHR.

EARLY WED MORNING STORMS MAY STILL BE ONGOING ACRS OUR SRN FA AHEAD
OF CDFNT PROGGED INTO CNTRL KY 12 UTC WED. MUCH DRIER AMS IN WAKE OF
FRONT OVERSPREADS OUR FA FROM LATE WED MRNG ON INTO FRI AS CURRENT
RIDGE OVER THE NRN PLAINS SLIDES SEWD.

.EXTENDED DISCUSSION (FRIDAY NIGHT THROUGH TUESDAY)...

NOT MUCH CHANGE IN THE OVERALL SYNOPTIC PATTERN IN THE EXTENDED.
UPPER LEVEL PATTERN WILL BE CHARACTERIZED BY A DEEP PERSISTENT TROF
IN THE EAST THAT WILL BE CONTINUOUSLY REINFORCED BY SMALLER H5 WAVES
ROTATING THROUGH.  WITH RESPECT TO THE POSITION OF THE H5
TROF...WELL BE IN NORTHWEST FLOW THROUGHOUT THE PERIOD.  MAIN
FORECAST FEATURES WILL BE THESE INDIVIDUAL SMALLER H5 WAVES THAT
TRAVEL WITHIN THE MEAN FLOW. THE FIRST OF THESE IS FORECAST TO
IMPACT THE AREA ON SATURDAY.  THUS...HAVE GONE AHEAD AND RAISED POPS
SLIGHTLY FOR SATURDAY AND WILL CONTINUE LOW CHC POPS FOR SUNDAY.
AFTER THAT...UPPER LEVEL RIDGING BUILDS EASTWARD AND SFC HIGH
PRESSURE MOVES IN.  THIS WILL RESULT IN PARTLY SUNNY AND SLIGHTLY
COOLER CONDITIONS FOR MON/TUE.  AS FOR TEMPERATURES...00Z
OPERATIONAL NUMBERS ARE IN GOOD AGREEMENT WITH 00Z GFS ENSEMBLE
MEANS...SO WILL ONLY MAKE MINOR ADJUSTMENTS TO TEMPS.

&&
.LMK WATCHES/WARNINGS/ADVISORIES...
IN...NONE.
KY...NONE.
&&

KIRKPATRICK/JARVIS
Hazardous weather outlook, Jul 13, 5:20 PM CDT, 1 hour 37 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LOUISVILLE KY
620 PM EDT TUE JUL 13 2004

INZ076>079-083-084-089>092-KYZ023>043-045>049-053>057-061>067-
070>078-081-082-140900-
ADAIR KY-ALLEN KY-ANDERSON KY-BARREN KY-BOURBON KY-BOYLE KY-
BRECKINRIDGE KY-BULLITT KY-BUTLER KY-CASEY KY-CLARK IN-CLARK KY-
CLINTON KY-CRAWFORD IN-CUMBERLAND KY-DUBOIS IN-EDMONSON KY-
FAYETTE KY-FLOYD IN-FRANKLIN KY-GARRARD KY-GRAYSON KY-GREEN KY-
HANCOCK KY-HARDIN KY-HARRISON IN-HARRISON KY-HART KY-HENRY KY-
JEFFERSON IN-JEFFERSON KY-JESSAMINE KY-LARUE KY-LINCOLN KY-LOGAN KY-
MADISON KY-MARION KY-MEADE KY-MERCER KY-METCALFE KY-MONROE KY-
NELSON KY-NICHOLAS KY-OHIO KY-OLDHAM KY-ORANGE IN-PERRY IN-
RUSSELL KY-SCOTT IN-SCOTT KY-SHELBY KY-SIMPSON KY-SPENCER KY-
TAYLOR KY-TRIMBLE KY-WARREN KY-WASHINGTON IN-WASHINGTON KY-
WOODFORD KY-
INCLUDING THE CITIES OF...BARDSTOWN...BOWLING GREEN...
CAMPBELLSVILLE...COLUMBIA...CORYDON...CYNTHIANA...DANVILLE...
ELIZABETHTOWN...FRANKFORT...FRANKLIN...GLASGOW...HARDINSBURG...
HARRODSBURG...JASPER...LEITCHFIELD...LEXINGTON...LOUISVILLE...
NEW ALBANY...RICHMOND...RUSSELLVILLE...SHELBYVILLE...STANFORD...
VERSAILLES...WINCHESTER
620 PM EDT (520 PM CDT) TUE JUL 13 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL INDIANA AND
CENTRAL KENTUCKY.

.DAY ONE...TONIGHT.

THE STORM PREDICTION CENTER HAS INDICATED A MODERATE RISK OF SEVERE
STORMS ACROSS MOST OF THE OUTLOOK AREA. A COMPLEX OF POTENTIALLY
SEVERE STORMS WILL DROP INTO SOUTHERN INDIANA AFTER 7 PM EDT (6 PM
EST/CDT)...AND MOVE RAPIDLY SOUTH OF THE OHIO RIVER AND INTO CENTRAL
KENTUCKY AFTER 8 PM EDT. DAMAGING THUNDERSTORM WINDS ARE THE PRIMARY
THREAT...WITH A POSSIBILITY OF TORNADOES AND LARGE HAIL ALSO.

SINCE THE BEST CHANCES FOR SEVERE STORMS WILL BE AT NIGHT, HAVE YOUR
NOAA WEATHER RADIO READY TO WAKE YOU UP IF A WARNING IS ISSUED.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

A CHANCE FOR THUNDERSTORMS EXISTS WEDNESDAY MORNING AND AGAIN ON
SUNDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ACTIVATION WILL BE REQUIRED THIS EVENING ACROSS THE OUTLOOK
AREA. IN ADDITION...LAW ENFORCEMENT AND EMERGENCY MANAGEMENT ARE
REQUESTED TO RELAY REPORTS TO NWS LOUISVILLE.

JB

In the hours before

Local storm report, Jul 13, 6:32 PM CDT, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE KY
732 PM EDT TUE JUL 13 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0730 PM     TSTM WND GST     JASPER                  38.39N 86.94W
07/13/2004  70MPH            DUBOIS             IN   AMATEUR RADIO

            WIND GUST TO 70 MPH.

&&

SZAPPANOS
Local storm report, Jul 13, 6:37 PM CDT, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE KY
737 PM EDT TUE JUL 13 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0735 PM     TSTM WND DMG     ORLEANS                 38.66N 86.45W
07/13/2004                   ORANGE             IN   AMATEUR RADIO

            NUMEROUS TREES DOWN.

0735 PM     TSTM WND DMG     ORLEANS                 38.66N 86.45W
07/13/2004                   ORANGE             IN   AMATEUR RADIO

            NUMEROUS TREES DOWN.

&&

SZAPPANOS
Local storm report, Jul 13, 6:52 PM CDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE KY
752 PM EDT TUE JUL 13 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0745 PM     TSTM WND DMG     MILLTOWN                38.34N 86.27W
07/13/2004                   CRAWFORD           IN   EMERGENCY MNGR

            NUMEROUS TREES DOWN.

&&

SZAPPANOS
Local storm report, Jul 13, 6:54 PM CDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE KY
754 PM EDT TUE JUL 13 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0751 PM     TSTM WND DMG     SIBERIA                 38.23N 86.73W
07/13/2004                   PERRY              IN   AMATEUR RADIO

            NUMEROUS TREES AND TREE LIMBS DOWN. WIND GUST TO 65 MPH.

&&

SZAPPANOS
Local storm report, Jul 13, 6:55 PM CDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE KY
755 PM EDT TUE JUL 13 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0740 PM     TSTM WND DMG     SALEM                   38.60N 86.10W
07/13/2004                   WASHINGTON         IN   LAW ENFORCEMENT

            NUMEROUS TREES DOWN COUNTYWIDE.

&&

SZAPPANOS

The office that day

Everything else NWS Louisville, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 13, 6:59 PM CDTSevere Thunderstorm WarningLMKJefferson61 min
Jul 13, 6:06 PM CDTSevere Thunderstorm WarningLMKOrange, Washington54 min
Jul 13, 6:16 PM CDTSevere Thunderstorm WarningLMKDubois44 min
Jul 13, 6:33 PM CDTSevere Thunderstorm WarningLMKCrawford, Harrison42 min
Jul 13, 6:39 PM CDTSevere Thunderstorm WarningLMKJefferson, Scott51 min
Jul 13, 6:41 PM CDTSevere Thunderstorm WarningLMKPerry34 min
Jul 13, 6:44 PM CDTSevere Thunderstorm WarningLMKClark, Floyd46 min

Nearby

Severe Thunderstorm Warnings in Kentucky, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.